Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 45, NWS St. Louis, MO

May 18, 20195 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 18, 2019, 5:18 PM CDT for 5 counties in Missouri. It was in force for 42 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2019, 5:18 PM CDT (22:18 UTC)
Expired
May 18, 2019, 6:00 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:45 PM CDTTSTM WND DMG1 Ssw Jefferson City, MOLARGE TREE BRANCHES DOWN.
May 18, 5:45 PM CDTTSTM WND DMGJefferson City, MONUMEROUS TREES DOWN ACROSS THE COUNTY, FALLING ONTO ROADS AND INTO HOUSES. 600 PEOPLE IN JEFFERSON COUNTY WITHOUT POWER FROM THREE RIVERS ELECTRIC.
May 18, 5:47 PM CDTTSTM WND GST 62Jefferson City, MO
May 18, 5:50 PM CDTTSTM WND DMG2 E Wainwright, MOTREE DOWN IN ROAD.
May 18, 5:50 PM CDTTSTM WND DMGRich Fountain, MOTREES DOWN IN RICH FOUNTAIN. TIME ESTIMATED FROM RADAR.
May 18, 5:56 PM CDTTSTM WND GST 512 Nw Ashland, MOTWITTER REPORT.
May 18, 6:00 PM CDTTSTM WND DMGLoose Creek, MOEIGHT TREES OR LARGE TREE LIMBS DOWN OVER ROADS ACROSS OSAGE COUNTY, 1 TREE LIMB INTO A CAR WINDSHIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 4:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS53 KLSX 182218
SVRLSX
MOC019-027-051-135-151-182300-
/O.NEW.KLSX.SV.W.0045.190518T2218Z-190518T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
518 PM CDT Sat May 18 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Cole County in central Missouri...
  Southern Boone County in central Missouri...
  Southern Callaway County in central Missouri...
  Osage County in central Missouri...
  Moniteau County in central Missouri...

* Until 600 PM CDT.

* At 517 PM CDT, severe thunderstorms were located along a line
  extending from near High Point to near Iberia, moving northeast at 
  50 mph. This storm has a history of producing half-dollar size 
  hail in near Camdenton, MO.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Columbia, Jefferson City, California, Ashland, Holts Summit, Linn,
  Columbia Regional Airport, Belle, Wardsville, St. Martins, Taos,
  Russellville, New Bloomfield, Freeburg, Chamois, Westphalia,
  Jamestown, Lake Mykee Town, Clarksburg and Centertown.

This also includes Rock Bridge State Park, Clarks Hill/Norton
Historic Site, and Jefferson Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9273 3868 9262 3895 9250 3872 9165
      3870 9164 3829 9165 3829 9219 3834 9220
      3832 9226 3834 9229 3834 9241 3843 9241
      3843 9262 3858 9282
TIME...MOT...LOC 2217Z 223DEG 43KT 3851 9267 3811 9222 

HAIL...1.00IN
WIND...60MPH
 
$$

Maples
2 follow-up statements
187 
WWUS53 KLSX 182235
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
535 PM CDT Sat May 18 2019

MOC019-027-051-135-151-182300-
/O.CON.KLSX.SV.W.0045.000000T0000Z-190518T2300Z/
Cole MO-Boone MO-Callaway MO-Osage MO-Moniteau MO-
535 PM CDT Sat May 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR COLE...SOUTHERN BOONE...SOUTHERN CALLAWAY...OSAGE AND EASTERN
MONITEAU COUNTIES...

At 534 PM CDT, severe thunderstorms were located along a line
extending from near McGirk to 6 miles northwest of Vienna, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Columbia, Jefferson City, California, Ashland, Holts Summit, Linn,
Columbia Regional Airport, Belle, Wardsville, St. Martins, Taos,
Russellville, New Bloomfield, Freeburg, Chamois, Westphalia,
Jamestown, Lake Mykee Town, Clarksburg and Centertown.

This also includes Rock Bridge State Park, Clarks Hill/Norton
Historic Site, and Jefferson Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9273 3868 9262 3895 9250 3872 9165
      3870 9164 3829 9165 3829 9219 3834 9220
      3832 9226 3834 9229 3843 9241
TIME...MOT...LOC 2234Z 270DEG 43KT 3864 9249 3824 9204 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Maples
262 
WWUS53 KLSX 182259
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
559 PM CDT Sat May 18 2019

MOC019-027-051-135-151-182309-
/O.EXP.KLSX.SV.W.0045.000000T0000Z-190518T2300Z/
Cole MO-Boone MO-Callaway MO-Osage MO-Moniteau MO-
559 PM CDT Sat May 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR COLE...SOUTHERN BOONE...
SOUTHERN CALLAWAY...OSAGE AND EASTERN MONITEAU COUNTIES WILL EXPIRE
AT 600 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and east central Missouri.

LAT...LON 3869 9273 3868 9262 3895 9250 3872 9165
      3870 9164 3829 9165 3829 9219 3834 9220
      3832 9226 3834 9229 3843 9241
TIME...MOT...LOC 2259Z 270DEG 43KT 3885 9224 3845 9179 

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:30 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 18, 3:30 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
330 PM CDT Sat May 18 2019

.SHORT TERM...  (Through Late Sunday Night)
Issued at 330 PM CDT Sat May 18 2019

Strong upper level impulse over the central-southern High Plains is
helping to generate the next round of severe thunderstorms across
portions of eastern KS/OK and into far western MO/AR.  A weakening
low-level jet at h850 continues to feed an area of showers and
thunderstorms into northeast-central MO and west-central IL, where
the severe threat with that is low, but the flood threat is higher,
especially with respect to minor/nuisance flooding with possible
isolated flash flooding.  Temperatures have risen to the mid to
upper 80s east and southeast of the storms where some sunshine was
seen, but have failed to exit the 70s underneath the thicker cloud
canopy in place over northeast-central MO with active convection.

The area of showers and storms to the N and W of STL metro is likely
to not exit or barely exit before the "main event" moves in from the
west late this afternoon.  This "main event" is expected to kick
eastward into central/northeast MO late this afternoon and into the
remainder of the forecast area tonight.  A large hail and damaging
wind threat will accompany these storms as they march eastward, with
the hail threat likely decreasing some as we head into the evening
hours. An isolated tornado threat also cannot be ruled out for
central MO this afternoon or southeast MO this evening.

These storms should eventually turn into a rain-producing MCS
overnight that exits ahead of the dry slot of the system late
tonight through around sunrise.  Low temperatures should be quite
mild ahead of the surface cold front with readings bottoming out in
the 60s.

The surface cold front will swing through on Sunday, with additional
storms expected to refire ahead of the surface front, where the
better upper support exists and frontal convergence not expected to
be that strong.  Latest guidance shows this refiring to occur east
of the STL metro area around midday Sunday and quickly races east
once they do, so any strong to severe threat looks limited to our
far eastern forecast area and brief in time (midday).  Max
temperatures on Sunday will range from the low 70s in areas that get
FROPA early (central-northeast MO) to the low 80s near STL metro and
areas to the SE.

A dry and cool night is then on tap for Sunday night with low temps
expected from the mid 40s to the low 50s under mostly clear skies.

TES

.LONG TERM...  (Monday through Next Saturday)
Issued at 330 PM CDT Sat May 18 2019

A rather persistent pattern looks to prevail for this period, with a
longwave upper TROF in the western CONUS and a at-times assertive
upper RIDGE anchored over the southeastern CONUS.  When this RIDGE
is more timid, an active southwest flow looks set over our region
while when this RIDGE is more assertive and amplified, it should
steer the main storm tracks to our north.  Either scenario looks to
impact us in some way, some more directly and sooner than others.

The RIDGE will be in a more timid state for the next strong
shortwave to take a swipe at us on Tuesday.  Main adjustments seem
to track the initial outburst Monday night to our west with a more
direct hit from the upper wave and attendant surface TROF late
Tuesday afternoon and night.  A significant severe threat still
looks in play despite the timing adjustment, with tornadoes, large
hail, and damaging winds a threat.  In addition, a heavy rainfall
threat exists.

At this point, there is better model agreement on a more assertive
upper RIDGE for late week, which should steer storm systems to our
north, but despite the lack of direct additional rainfall, the
rainfall that goes into upriver locations will eventually affect our
mainstem rivers here at some point.  The RIDGE may break down again
heading into next weekend, resuming the more active weather pattern
for our region.

After one seasonably cool day on Monday, temperatures look to return
to above normal value for the remainder of the week with either
primary synoptic surface fronts pushing to our north and/or a re-
assertive upper RIDGE increasing thicknesses over our region.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1245 PM CDT Sat May 18 2019

Periods of thunderstorms can be expected at KUIN and KCOU until
late tonight, with these storms moving into STL metro sites around
02/03z and also persisting until late tonight. The greatest chance
for strong to severe storms will be at initial onset this
afternoon or this evening. Otherwise, very questionable rain
chances when showers and storms try to refire on Sunday, but the
main activity should be east of the terminals and have left out
of the TAFs for now. Removed LLWS due to being coincident with
convective activity, implying shear already, with surface gusty
winds expected to also continue. MVFR CIGs will try to build in
to UIN and COU Sunday morning behind or near the cold front.

SPECIFICS FOR KSTL: Adjusted start time to 02/03z per latest
high-res model guidance with rain continuing much of overnight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 18, 3:47 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
347 PM CDT Sat May 18 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-192100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
347 PM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected areawide. The greatest threat for severe
storms will be near and west of the Mississippi River. Damaging winds
will be the primary threat, but large hail and an isolated tornado
are also possible. Locally heavy rainfall is also a concern with
these storms.

Major river flooding is ongoing along portions of the Illinois
River.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Major river flooding will continue along portions of the Illinois
River and is forecast to resume at Saverton on the Mississippi
River.

There is a chance for thunderstorms on Sunday. Isolated severe storms
are possible around midday and early afternoon Sunday for portions of
southern Illinois.

The chance for thunderstorms will return Monday night and then
continue for portions of the area through Friday. Severe storms and
locally heavy rainfall are possible late Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, mainly for areas near and
west of the Mississippi River.

TES

In the hours before

Special weather statement, May 18, 2:31 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service St Louis MO
231 PM CDT Sat May 18 2019

ILZ095-MOZ019-027-182015-
Adams IL-Marion MO-Lewis MO-
231 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS...NORTHWESTERN
MARION AND LEWIS COUNTIES UNTIL 315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Philadelphia, moving north at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quincy, Palmyra, Canton, Mendon, La Grange, Lewistown, Ewing,
Maywood, Philadelphia, Ursa, Loraine, Woodville, Taylor, Lima,
Monticello and Meyer.

This includes Interstate 172 near exit 19.

This also includes Wakonda State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4025 9150 4024 9151 4020 9150 4019 9114
      3976 9152 3982 9181 4025 9182
TIME...MOT...LOC 1931Z 202DEG 34KT 3986 9165

GKS
Special weather statement, May 18, 5:01 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service St Louis MO
501 PM CDT Sat May 18 2019

MOZ041-047>050-182300-
Moniteau MO-Cole MO-Osage MO-Boone MO-Callaway MO-
501 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR COLE...SOUTHERN BOONE...SOUTHERN
CALLAWAY...OSAGE AND MONITEAU COUNTIES UNTIL 600 PM CDT...

At 501 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Versailles to 6 miles north of Richland.
Movement was northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Columbia, Jefferson City, Fulton, California, Ashland, Tipton, Holts
Summit, Linn, Columbia Regional Airport, Belle, Wardsville, St.
Martins, Taos, Russellville, New Bloomfield, Freeburg, Chamois,
Westphalia, Jamestown and Lake Mykee Town.

This includes Interstate 70 in Missouri between exits 115 and 117.

This also includes Rock Bridge State Park, Clarks Hill/Norton
Historic Site, Jewell Cemetery Historic Site, and Jefferson Landing
Historic Site.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Missouri.

LAT...LON 3869 9277 3868 9262 3892 9250 3898 9257
      3900 9256 3899 9254 3874 9165 3829 9165
      3829 9219 3834 9220 3832 9226 3834 9241
      3843 9241 3843 9262 3856 9280 3859 9283
      3860 9283
TIME...MOT...LOC 2201Z 224DEG 39KT 3838 9283 3796 9242

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:34 AM CDTSpecial Weather StatementLSXKnox41 min
May 18, 9:11 AM CDTSpecial Weather StatementLSXLewis49 min
May 18, 12:27 PM CDTAreal Flood AdvisoryLSXAudrain, Callaway, Marion, Monroe, Pike, Ralls6 hr
May 18, 1:40 PM CDTFlash Flood WarningLSXRalls6 hr
May 18, 2:31 PM CDTSpecial Weather StatementLSXLewis, Marion44 min
May 18, 5:01 PM CDTSpecial Weather StatementLSXCole, Moniteau, Osage59 min
May 18, 5:52 PM CDTSpecial Weather StatementLSXMonroe53 min
May 18, 5:58 PM CDTSpecial Weather StatementLSXAudrain, Boone, Callaway, Gasconade, Montgomery, Osage62 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Gasconade, Montgomery, Osage55 min
May 18, 6:10 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Iron, Reynolds, Washington65 min
May 18, 6:23 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren52 min
May 18, 6:42 PM CDTSpecial Weather StatementLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.